A woman who had never had a single pimple until she took birth control pills that caused her face to break out in cystic acne has revealed how the condition was so severe it affected her sight.
Mina Stein, 20, from Frankfurt, Germany, has struggled with acne for the past two years after birth control pills triggered a change in her skin.
After an initial knock to her confidence, Mina, who is an office management assistant, is now championing the acne positivity trend and encouraging others to embrace their skin.
For most of her teenage years Mina had clear skin, and so the sudden change came as quite a shock.
Mina Stein, 20, (pictured) from Frankfurt, Germany, is encouraging others to embrace their skin after developing cystic acne
Mina (pictured before), who had clear skin throughout her teenage years, says her skin changed when she began taking birth control pills
Mina began taking birth control pills in 2018, when acne was not listed as a side effect – however this has since changed.
The 20-year-old, who developed acne as soon as she started taking the pills, says the condition started out with a few faint pimples but a few months later, she was suffering from painful cysts, swelling of the face, and enhanced male rosacea – a condition causing redness in the skin.
‘I wasn’t aware acne was a side effect of the birth control pills as it was never mentioned in the packaging insert,’ she explained. ‘It started developing immediately.
At first, I got red bumps under the skin on my cheeks and a few pimples on my forehead.
‘Then the pimples became more painful and my face would swell. I developed cysts and rosacea. I switched birth control pills but it wouldn’t go away.
It only got worse.’
Mina (pictured) developed red bumps under the skin on her cheeks and pimples on her forehead while unaware that acne can be a side effect of birth control pills
Mina (pictured) says her cysts began to bruise and if anything touched them the pain would make her cry
Having experienced dismissive dermatologists, Mina would often consider cancelling plans with friends for fear of appearing in photos or being judged for her acne.